Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 156, NWS Birmingham, AL

April 30, 2003Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2003, 7:30 PM CDT for Cherokee County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 7:30 PM CDT (00:30 UTC)
Expired
Apr 30, 2003, 8:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KBMX 010030
SVRBHM
ALC019-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 800 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SAND ROCK...MOVING NORTH AT 20 MPH.
  OTHER STRONG STORM WERE ACROSS CENTRAL SECTIONS OF THE COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BLANCHE...
CEDAR BLUFF...GAYLESVILLE AND LEESBURG.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3422 8591 3409 8575 3434 8542 3450 8561

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:24 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 3:24 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
324 PM CDT WED APR 30 2003

LOTS OF LITTLE THINGS AND A COUPLE OF BIG THINGS PROGGED BY MODELS
TO AFFECT ALABAMA NEXT 7 DAYS.  WELL TAKE THINGS PERIOD BY PERIOD.

TONIGHT...CURRENTLY WATCHING STORM DEVELOPMENT IN NORTH GA...AND THE
SEABREEZE CONVECTION JUST INLAND FROM THE COAST.  HAVE ALSO BEEN
WATCHING MCV CHUGGING EAST ALONG THE AR/LA BORDER...WAITING FOR
SOMETHING MORE SIGNIFICANT TO DEVELOP THERE.  SO FAR...NOTHING
WITHIN THE COUNTY WARNING AREA.  THE STUFF IN GA SEEMS TO BE TIED
TO THE HIGHER ELEVATIONS...AND AN UPSLOPE KIND OF THING.  SO...DOT
THINK THAT WILL BE AN ISSUE FOR US TONIGHT.  SEABREEZE ACTIVITY NOT
MAKING MUCH HEADWAY NORTH...AND EXPECT THAT TO DIE OUT AROUND
SUNSET.  MCV RELATED STUFF NEEDS TO BE WATCHED A BIT MORE.  18Z ETA
AND LATEST RUC BOTH HAVE THAT FEATURE COMING INTO ALABAMA LATER
TONIGHT...WHICH MAKES ME A LITTLE UNEASY.  HAVE TENTATIVELY
PENCILED IN 20% POPS TONIGHT TO ACCOUNT FOR MVC RELATED
SHOWERS/STORMS...ALTHOUGH I RESERVE THE RIGHT TO TWEAK POPS AT LAST
MINUTE.

THURSDAY AND THURSDAY NIGHT...BACK INTO THE LOW FORCING
ENVIRONMENT...WITH AFTERNOON DEVELOPMENT BASED ON MESOSCALE
FACTORS.  WILL GO AHEAD AND KEEP 20% POPS IN THE FORECAST.

FRIDAY...LOOKED LONG AND HARD AT SEVERAL THINGS FOR FRIDAY.  FIRST...
NOTED THE SPC DAY 3 OUTLOOK OF SLIGHT RISK OF SEVERE ACROSS THE
STATE.  BEST UPPER LEVEL FORCING IS WELL NORTH OF THE AREA...SO ANY
DEVELOPMENT WILL HAVE TO BE DRIVEN BY THE LOWER LEVELS...MEANING
FORCING ALONG THE FRONT AND INSTABILITY.  WIND SHEAR APPEARS TO BE
MORE OF THE SPEED VARIETY...RATHER THAN DIRECTIONAL.  SO...IF
SEVERE STORMS DO MOVE IN AFTER FORMING TO OUR WEST/NORTHWEST...THEN
IT WOULD MOST LIKELY COME IN THE FORM OF A LINE OR LINES.  A
DERECHO PERHAPS?  WELL HAVE TO WATCH AND WAIT.

FRIDAY NIGHT...IM KEEPING A CHANCE OF STORMS IN THE EVENING IN THE
EASTERN PORTION OF THE FORECAST AREA.

SATURDAY AND SUNDAY...TWEENER DAYS...POST FRONTAL AND SHOULD BE
RAIN FREE HERE.  LOOKS LIKE AN ACTIVE DAY TO OUR WEST...WHICH BRINGS
US TO...

MONDAY AND TUESDAY...EXPECTING MORE SEVERE STORMS TO DEVELOP WEST OF
THE MS RIVER ON SUNDAY.  THESE COULD REACH ALABAMA AS EARLY AS EARLY
MONDAY MORNING (WHICH IS A CLIMATOLOGICALLY UNFAVORABLE TIME FOR
STORMS). USING THE MODELS ARE USUALLY TOO FAST RULE...STORMS MAY
NOT GET INTO ALABAMA UNTIL LATER IN THE DAY MONDAY (A
CLIMATOLOGICALLY MORE FAVORABLE TIME OF DAY).  WILL ALSO NEED TO
WATCH LATER DEVELOPMENTS WITH THIS SYSTEM...AND AT THIS TIME WILL
INCLUDE CHANCE OF STORMS MONDAY AS WELL AS TUESDAY.

WEDNESDAY...ANOTHER POST FRONTAL DAY...WITH NO RAIN EXPECTED AT THIS
TIME.

BHM 061/084/061/085 0214
MGM 061/086/061/086 0214

.BHM...NONE.
Hazardous weather outlook, Apr 30, 1:55 PM CDT, 5 hours 35 minutes before
ALZ011>015-017>050-302030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

AN ALMOST SUMMER-LIKE PATTERN...WITH AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS.  MOST FACTORS POINT TOWARDS STORMS STAYING BELOW
SEVERE LIMITS...HOWEVER...THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.

THE SUCARNOOCHEE RIVER HAS DROPPED BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

DIURNAL INSTABILITY IS EXPECTED TO REDEVELOP IN THE HEAT OF THE DAY
AGAIN THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING...WITH
ISOLATED STRONG THUNDERSTORMS POSSIBLE.  A STRONGER UPPER LEVEL
DISTURBANCE WILL PASS ACROSS THE AREA FRIDAY...RESULTING IN A RISK
OF SEVERE THUNDERSTORMS.  FINALLY...AN APPROACHING COLD FRONT AND
UPPER LEVEL DYNAMICS WILL BRING A THREAT FOR SHOWERS AND
THUNDERSTORMS EARLY MONDAY...WITH A POSSIBILITY THAT SOME STORMS
COULD BE SEVERE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH THURSDAY MORNING.

In the hours before

Special weather statement, Apr 30, 6:22 PM CDT, 1 hour 8 minutes before
ALZ018-302350-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ETOWAH COUNTY UNTIL 650 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTHSIDE...MOVING NORTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...RAINBOW
CITY...GLENCOE...GADSDEN AND REECE CITY THROUGH 650 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3413 8608 3419 8607 3411 8586 3405 8587
Special weather statement, Apr 30, 6:50 PM CDT, 40 minutes before
ALZ020-010030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 730 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTHERN CHEROKEE COUNTY...MOVING NORTH AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GAP...POPE
AND FORNEY THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3422 8547 3399 8541 3395 8549
Special weather statement, Apr 30, 7:06 PM CDT, 24 minutes before
ALZ018-010030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN ETOWAH COUNTY UNTIL
730 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF KEENER...MOVING NORTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REECE CITY AND KEENER
THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3408 8608 3395 8593 3419 8585 3420 8596
Special weather statement, Apr 30, 7:08 PM CDT, 22 minutes before
ALZ049-010100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE COUNTY UNTIL 800 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOSHEN...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN THROUGH 800 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3163 8616 3175 8600 3195 8617 3180 8637

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:36 PM CDTSevere Thunderstorm WarningBMXMarion39 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningBMXShelby43 min
May 1, 6:50 PM CDTSevere Thunderstorm WarningBMXRussell40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.